Skip to main content

The Constraint Equations in the Presence of a Scalar Field: The Case of the Conformal Method with Volumetric Drift

Abstract

In this paper we establish the existence in low dimensions of solutions to the constraint equations in the case of the conformal system recently proposed by Maxwell (Initial data in general relativity described by expansion, conformal deformation and drift, 2014. arXiv:1407.1467v1), with the added presence of a scalar field and under suitable smallness assumptions on its parameters.

This is a preview of subscription content, access via your institution.

References

  1. 1

    Aubin T.: Nonlinear Analysis on Manifolds. Monge–Ampère Equations. Grundlehren der Mathematischen Wissenschaften, vol. 252. Springer, New York (1982)

    Book  Google Scholar 

  2. 2

    Caffarelli L.A., Gidas B., Spruck J.: Asymptotic symmetry and local behavior of semilinear elliptic equations with critical Sobolev growth. Commun. Pure Appl. Math. 42, 271–297 (1989)

    MathSciNet  Article  Google Scholar 

  3. 3

    Choquet-Bruhat Y., Geroch R.: Global aspects of the Cauchy problem in general relativity. Commun. Math. Phys. 14(4), 329–335 (1969)

    ADS  MathSciNet  Article  Google Scholar 

  4. 4

    Choquet-Bruhat Y., Isenberg J., Pollack D.: Applications of theorems of Jean Leray to the Einstein-scalar field equations. J. Fixed Point Theory Appl. 1(1), 31–46 (2007)

    MathSciNet  Article  Google Scholar 

  5. 5

    Choquet-Bruhat Y., Isenberg J., Pollack D.: The constraint equations for the Einstein-scalar field system on compact manifolds. Class. Quantum Gravity 24(4), 809–828 (2007)

    ADS  MathSciNet  Article  Google Scholar 

  6. 6

    Druet O., Hebey E.: Stability and instability for Einstein-scalar field Lichnerowicz equations on compact Riemannian manifolds. Math. Z 263, 33–67 (2009)

    MathSciNet  Article  Google Scholar 

  7. 7

    Evans L.C.: Partial Differential Equations, 2nd edn. GSM19, American Mathematical Society, Providence (2010)

    Google Scholar 

  8. 8

    Fourès-Bruhat Y.: Théorème d’existence pour certains systèmes d’équations aux dérivées partielles non linéaires. Acta Math. 88, 141–225 (1952)

    ADS  MathSciNet  Article  Google Scholar 

  9. 9

    Hebey, E., Pacard, F., Pollack, D.: A variational analysis of Einstein-scalar field Lichnerowicz equations on compact Riemannian manifolds. Commun. Math. Phys. 278, 117–132 (2008). arXiv:gr-qc/0702031

    ADS  MathSciNet  Article  Google Scholar 

  10. 10

    Holst M., Nagy G., Tsogtgerel G.: Rough solutions of the Einstein constraints on closed manifolds without near-CMC conditions. Commun. Math. Phys. 288(2), 547–613 (2009)

    ADS  MathSciNet  Article  Google Scholar 

  11. 11

    Holst, M., Maxwell, D., Mazzeo, R.: Conformal fields and the structure of the space of solutions of the Einstein constraint equations (2017). arXiv:1711.01042

  12. 12

    Isenberg, J., Murchadha, N.O.: Non-CMC conformal data sets which do not produce solutions of the Einstein constraint equations. Class. Quantum Gravity 21(3), S233–S241 (2004). (A spacetime safari: essays in honour of Vincent Moncrief)

    ADS  MathSciNet  Article  Google Scholar 

  13. 13

    Lichnerowicz A.: L’intégration des équations de la gravitation relativiste et le problème des n corps. J. Math. Pures Appl. 23(9), 37–63 (1944)

    MathSciNet  MATH  Google Scholar 

  14. 14

    Maxwell, D.: Initial data in general relativity described by expansion, conformal deformation and drift. arXiv:1407.1467v1

  15. 15

    Maxwell D.: A model problem for conformal parametrizations of the Einstein constraint equations. Commun. Math. Phys. 302(3), 697–736 (2011)

    ADS  Article  Google Scholar 

  16. 16

    Maxwell, D.: Conformal parameterizations of slices of flat Kasner spacetimes (2014). arXiv:1404.7242

    ADS  MathSciNet  Article  Google Scholar 

  17. 17

    Maxwell D.: A class of solutions of the vacuum Einstein constraint equations with freely specified mean curvature. Math. Res. Lett. 16(4), 627–645 (2009)

    MathSciNet  Article  Google Scholar 

  18. 18

    Nirenberg, L.: Topics in Nonlinear Functional Analysis, Volume 6 of Courant Lecture Notes in Mathematics. New York University, Courant Institute of Mathematical Sciences, New York (2001). (Chapter 6 by E. Zehnder, Notes by R. A. Artino, Revised reprint of the 1974 original)

  19. 19

    Premoselli B.: The Einstein-scalar field constraint system in the positive case. Commun. Math. Phys. 326(2), 543–557 (2014)

    ADS  MathSciNet  Article  Google Scholar 

  20. 20

    Premoselli, B.: Effective multiplicity for the Einstein-scalar field Lichnerowicz equation. Calc. Var. Partial Differ. Equ. (2014). https://doi.org/10.1007/s00526-014-0740-y

    MathSciNet  Article  Google Scholar 

Download references

Acknowledgements

It is a pleasure to express my sincere gratitude to Olivier Druet for many helpful discussions and suggestions.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Caterina Vâlcu.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by P. Chrusciel

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Vâlcu, C. The Constraint Equations in the Presence of a Scalar Field: The Case of the Conformal Method with Volumetric Drift. Commun. Math. Phys. 373, 525–569 (2020). https://doi.org/10.1007/s00220-019-03386-8

Download citation